South Dakota, 2010

High Wind in South Dakota, May 24, 2010

May 24, 2010 · NWS UNR · 13 events in 13 counties and zones

An intense low pressure system and cold front produced strong winds across southwestern South Dakota. Ahead of the low, strong south to southwest winds developed across south central South Dakota during the early afternoon.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense low pressure system and cold front produced strong winds across southwestern South Dakota. Ahead of the low, strong south to southwest winds developed across south central South Dakota during the early afternoon. Behind the front, winds switched to the west across southwestern South Dakota in late afternoon. Sustained winds of 30 to 45 mph, with gusts to 70 mph, were recorded over much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 10:29 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, May 24, 10:29 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 AM MDT MON MAY 24 2010

.DISCUSSION...TORNADO WATCH NOW IN EFFECT UNTIL 02Z FOR ALL OF
WRN/CNTRL SD...WITH THE EXCEPTION OF HARDING COUNTY WHERE LOW
CLOUDS SHOULD REMAIN MOST OF THE DAY. STORMS ARE RAPIDLY FIRING
ACRS THE NEB PANHANDLE LATE THIS MRNG AND ARE QUICKLY MOVING NWD.

&&

.PREV DISCUSSION... /ISSUED 1031 AM MDT MON MAY 24 2010/

DISCUSSION...MADE SOME UPDATES MAINLY TO POPS/WX FOR THIS
AFTN/EVE BASED ON LATEST TRENDS AND 12Z MODEL DATA. STILL ON TRACK
FOR WDSPRD SVR WX OUTBREAK TODAY AS NEGATIVELY TILTED UPR TROF
CURRENTLY OVER THE CNTRL ROCKIES LIFTS NWD...AND STRONG SFC LOW
TRACKS SOUTH TO NORTH ACRS WRN SD. BASED ON TRACK OF SFC LOW AND
INSTABILITY...BEST SVR THREAT MOSTLY OVR OUR SD ZONES...BUT GIVEN
THE AMOUNT OF UPR FORCING AND SHEAR CANNOT RULE OUT A SVR STORM OR
TWO INTO NERN WY. STORMS SHOULD BE VERY FAST MOVING...40KTS OR
GREATER. BEST TORNADO THREAT WILL BE NEAR WFMNT AS IT LIFTS THRU
NWRN SD.

WINDS HIGHLIGHTS LOOK GOOD...WITH STRONG SOUTH WINDS IN THE WARM
SECTOR SOUTH OF THE WMFNT THEN STRONG WEST WINDS LATER THIS AFTN
BEHIND CDFNT. MAY NEED TO ISSUE WIND HIGHLIGHTS FOR FAR NWRN SD
FOR TONIGHT INTO TUESDAY MRNG...BUT WILL HANDLE WITH AFTN FCST
PACKAGE.

EVEN THOUGH STORM MOTIONS WILL BE VERY FAST TODAY...THE FLOOD
WATCH STILL LOOKS GOOD GIVEN HIGH STREAM FLOWS...LAST NIGHTS
RAINS...AND NEARLY SATURATED GROUNDS.

PREV DISCUSSION... /ISSUED 304 AM MDT MON MAY 24 2010/

DISCUSSION...CURRENT SURFACE MAP PLACES LOW ACROSS SE WY WITH
WARM FRONT INTO NRN NE/SE SD. WIDESPREAD SHRA/TSRA ACROSS THE FCST
AREA IN BROAD AREA OF 850-700MB THETA-E ADVECTION.

CURRENT CONVECTION WILL CONTINUE TO LIFT NORTH THIS MORNING AS
BEST THETA-E ADVECTION LIFTS INTO ND. WILL THEN HAVE A BREAK UNTIL
THIS AFTERNOON. INTENSE SHORTWAVE LIFTS THROUGH WRN DAKOTAS THIS
AFTERNOON WITH PV ANOMOLY DOWN TO 700MB. SURFACE LOW WILL MOVE TO
NEAR KRAP LATE THIS AFTERNOON...WITH WARM FRONT EXTENDING NE INTO
CEN ND. TIGHT PRESSURE GRADIENT WILL BRING VERY STRONG WINDS
ACROSS SC SD. MIXING WILL TAP INTO 50+KT WINDS JUST 4000KT FT AGL.
AS SURFACE LOW MOVES TO NEAR KRAP...COLD FRONT WILL RACE THROUGH
SWRN SD WITH 5-7MB/3HR PRESSURE RISES AND 50KT 850MB WINDS OUT OF
THE W-SW. WILL ISSUE HIGH WIND WARNING FOR THOSE AREAS. SEVERE
THUNDERSTORMS EXPECTED IN THE WARM SECTOR THIS AFTERNOON/EVENING
WITH MLCAPE 2000-2500J/KG. MAINLY HAIL AND DAMAGING WINDS...BUT
ISOLATED TORNADOES POSSIBLE ALONG WARM FRONT.

LOW LIFTS NORTHWARD THIS EVENING...WITH DRY SLOT ACROSS MUCH OF
WESTERN/CENTRAL SOUTH DAKOTA OVERNIGHT. SOME WRAP AROUND SHOWERS
POSSIBLE NE WY/NW SD. DRY AND MILD TUESDAY.

EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHERN PLAINS
LATE IN THE WEEK. THIS WILL BRING MAINLY DRY WEATHER FROM THURSDAY
THROUGH EARLY SATURDAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH
THROUGH SATURDAY. THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH
THE AREA OVER THE WEEKEND...WITH A CHANCE FOR SHOWERS AND STORMS.

&&

AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP CONTINUE OVER
MUCH OF THE AREA TODAY. AREAS OF MVFR/IFR CONDITIONS CAN BE
EXPECTED ACROSS THE AREA THROUGH THE AFTERNOON...MAINLY FROM NWRN
SD THROUGH NERN WY. GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP
ACROSS MUCH OF THE AREA...ESPECIALLY THE SOUTHERN AND EASTERN
CWA...LATER TODAY AS A COOL FRONT APPROACHES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
     FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN
     FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
     FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-TODD-TRIPP-ZIEBACH.

     HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.

     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-
     PENNINGTON CO PLAINS-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
     FOOT HILLS.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM MDT TUESDAY FOR
     HARDING-PERKINS.

     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING
     FOR NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS.

     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM MDT TUESDAY FOR
     BUTTE-NORTHERN MEADE CO PLAINS.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZIEBACH.

WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WESTERN
     CROOK-WYOMING BLACK HILLS.

     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR SOUTHERN CAMPBELL-WESTON.

&&

JOHNSON
Hazardous weather outlook, May 24, 4:59 AM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
559 AM MDT MON MAY 24 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
559 AM MDT (659 AM CDT) MON MAY 24 2010

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN SOUTH DAKOTA...
...FLOOD WATCH THROUGH TONIGHT FOR PARTS OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA...
...HIGH WIND WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTHEAST WYOMING...SOUTHWEST SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH
DAKOTA...
...WIND ADVISORY FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG AREA OF LOW PRESSURE OVER SOUTHEAST WYOMING WILL MOVE INTO
WESTERN SOUTH DAKOTA THIS AFTERNOON. AHEAD OF THE LOW...GUSTY SOUTH
WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH WIND
GUSTS TO 60 MPH THIS AFTERNOON AND EARLY EVENING. AS THE LOW MOVES
THROUGH WESTERN SOUTH DAKOTA THIS AFTERNOON...A COLD FRONT WILL SLIDE
THROUGH SOUTHWESTERN SOUTH DAKOTA. THIS WILL ALLOW STRONG WESTERLY
WINDS TO DEVELOP ACROSS PORTIONS OF NORTHEAST WYOMING AND
SOUTHWEST SOUTH DAKOTA.

THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON...WITH A
MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. WITH STREAMS
RUNNING NEAR BANK-FULL...HEAVY DOWNPOURS MAY RESULT IN AREAS OF
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...
AND A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.

In the hours before

Local storm report, May 24, 12:07 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
107 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             MAVERICK JUNCTION       43.40N 103.40W
05/24/2010  E1.75 INCH       FALL RIVER         SD   TRAINED SPOTTER

1250 PM     HAIL             1 N MAVERICK JUNCTION   43.42N 103.40W
05/24/2010  E4.25 INCH       FALL RIVER         SD   BROADCAST MEDIA

&&

JOHNSON
Local storm report, May 24, 12:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
111 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             12 SSW PLAINVIEW        44.44N 102.25W
05/24/2010  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 12:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
117 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             3 NNE DOWNTOWN NEWCASTL 43.89N 104.18W
05/24/2010  E1.25 INCH       WESTON             WY   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 12:27 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TORNADO          9 SSW HOWES             44.50N 102.12W
05/24/2010                   MEADE              SD   TRAINED SPOTTER

            STORM SPOTTER REPORTED A TORNADO NEAR THE INTERSECTION OF
            HIGHWAY 73 AND 34 NEAR THE MEADE COUNTY ZIEBACH COUNTY
            LINE.

&&

WETENKAMP
Local storm report, May 24, 12:30 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             3 W DOWNTOWN RAPID CITY 44.08N 103.29W
05/24/2010  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 24, 12:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             4 W COTTONWOOD SPRINGS  43.43N 103.64W
05/24/2010  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED FROM 125 PM TO 135 PM.

&&

WETENKAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Haakon

When
May 24, 1:00 PM MST to 3:00 PM MST
Where
Haakon forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Southern Foot Hills

When
May 24, 2:00 PM MST to 4:00 PM MST
Where
Southern Foot Hills forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$80,000
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Some trees downed by wind. Minor damage around the Hot Springs area.

High Wind, Pennington Co Plains

When
May 24, 2:00 PM MST to 6:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Fall River

When
May 24, 2:00 PM MST to 4:00 PM MST
Where
Fall River forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Jackson

When
May 24, 2:00 PM MST to 4:00 PM MST
Where
Jackson forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Mellette

When
May 24, 3:00 PM CST to 5:00 PM CST
Where
Mellette forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

High Wind, Todd

When
May 24, 3:00 PM CST to 5:00 PM CST
Where
Todd forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Hermosa Foothills

When
May 24, 2:00 PM MST to 4:00 PM MST
Where
Hermosa Foothills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Southern Black Hills

When
May 24, 3:00 PM MST to 5:00 PM MST
Where
Southern Black Hills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Bennett

When
May 24, 3:00 PM MST to 5:00 PM MST
Where
Bennett forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Tripp

When
May 24, 4:00 PM CST to 8:00 PM CST
Where
Tripp forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
May 24, 4:00 PM MST to 6:00 PM MST
Where
Custer Co Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
May 24, 4:00 PM MST to 6:00 PM MST
Where
Oglala Lakota forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230429, 230422, 230428, 230430, 230433, 230438, 230440, 230442, 230426, 230436, 230441, 230427, 230431.